Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The periodic Euler-Bernoulli equation


Author: Vassilis G. Papanicolaou
Journal: Trans. Amer. Math. Soc. 355 (2003), 3727-3759
MSC (2000): Primary 34B05, 34B10, 34B30, 34L40, 74B05
DOI: https://doi.org/10.1090/S0002-9947-03-03315-4
Published electronically: May 29, 2003
MathSciNet review: 1990171
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We continue the study of the Floquet (spectral) theory of the beam equation, namely the fourth-order eigenvalue problem

\begin{displaymath}\left[ a(x)u^{\prime \prime }(x)\right] ^{\prime \prime }=\lambda \rho (x)u(x),\qquad -\infty <x<\infty , \end{displaymath}

where the functions $a$ and $\rho $ are periodic and strictly positive. This equation models the transverse vibrations of a thin straight (periodic) beam whose physical characteristics are described by $a$ and $ \rho $. Here we develop a theory analogous to the theory of the Hill operator $-(d/dx)^2+q(x)$.

We first review some facts and notions from our previous works, including the concept of the pseudospectrum, or $\psi $-spectrum.

Our new analysis begins with a detailed study of the zeros of the function $F(\lambda ;k)$, for any given ``quasimomentum'' $k\in \mathbb{C}$, where $F(\lambda ;k)=0$ is the Floquet-Bloch variety of the beam equation (the Hill quantity corresponding to $F(\lambda ;k)$ is $\Delta (\lambda )-2\cos (kb)$, where $\Delta (\lambda )$ is the discriminant and $b$ the period of $q$). We show that the multiplicity $m(\lambda ^{\ast })$ of any zero $\lambda ^{\ast }$ of $F(\lambda ;k)$ can be one or two and $m(\lambda ^{\ast })=2$ (for some $k$) if and only if $\lambda ^{\ast }$ is also a zero of another entire function $D(\lambda )$, independent of $k$. Furthermore, we show that $D(\lambda )$ has exactly one zero in each gap of the spectrum and two zeros (counting multiplicities) in each $\psi $-gap. If $\lambda ^{\ast }$ is a double zero of $F(\lambda ;k)$, it may happen that there is only one Floquet solution with quasimomentum $k$; thus, there are exceptional cases where the algebraic and geometric multiplicities do not agree.

Next we show that if $(\alpha ,\beta )$ is an open $\psi $-gap of the pseudospectrum (i.e., $\alpha <\beta $), then the Floquet matrix $T(\lambda )$has a specific Jordan anomaly at $\lambda =\alpha $ and $\lambda =\beta $.

We then introduce a multipoint (Dirichlet-type) eigenvalue problem which is the analogue of the Dirichlet problem for the Hill equation. We denote by $\{\mu _n\}_{n\in \mathbb{Z}}$ the eigenvalues of this multipoint problem and show that $\{\mu _n\}_{n\in \mathbb{Z}}$ is also characterized as the set of values of $\lambda $ for which there is a proper Floquet solution $f(x;\lambda )$ such that $f(0;\lambda )=0$.

We also show (Theorem 7) that each gap of the $L^{2}(\mathbb{R})$-spectrum contains exactly one $\mu _{n}$ and each $\psi $-gap of the pseudospectrum contains exactly two $\mu _{n}$'s, counting multiplicities. Here when we say ``gap'' or ``$\psi $-gap'' we also include the endpoints (so that when two consecutive bands or $\psi $-bands touch, the in-between collapsed gap, or $\psi $-gap, is a point). We believe that $\{\mu _{n}\}_{n\in \mathbb{Z}}$ can be used to formulate the associated inverse spectral problem.

As an application of Theorem 7, we show that if $\nu ^{*}$ is a collapsed (``closed'') $\psi $-gap, then the Floquet matrix $T(\nu ^{*})$ is diagonalizable.

Some of the above results were conjectured in our previous works. However, our conjecture that if all the $\psi $-gaps are closed, then the beam operator is the square of a second-order (Hill-type) operator, is still open.


References [Enhancements On Off] (What's this?)

  • 1. J. E. AVRON AND B. SIMON, Analytic Properties of Band Functions, Annals of Physics, 110 (1978), 85-101. MR 57:14992
  • 2. A. BADANIN AND E. KOROTYAEV, Quasimomentum of Fourth Order Periodic Operator, preprint, 2001.
  • 3. V. BARCILON, Inverse Problem for a Vibrating Beam in the Free-Clamped Configuration, Philosophical Transactions of the Royal Society of London, Series A, 304 (1982), 211-251.
  • 4. R. BEALS AND R. R. COIFMAN, Scattering and Inverse Scattering for First Order Systems, Comm. Pure Appl. Math. 37, no. 1 (1984), 39-90. MR 85f:34020
  • 5. R. BEALS, P. DEIFT, AND C. TOMEI, Direct and Inverse Scattering on the Line, Mathematical Surveys and Monographs, 28. American Mathematical Society, Providence, RI, 1988, xiv + 209 pp. MR 90a:58064
  • 6. R. CARLSON, Compactness of Floquet Isospectral Sets for the Matrix Hill's Equation, Proceedings of the American Mathematical Society 128, no. 10 (2000), 2933-2941. MR 2000m:34027
  • 7. R. CARLSON, Eigenvalue Estimates and Trace Formulas for the Matrix Hill's Equation, Journal of Differential Equations 167, no. 1 (2000), 211-244. MR 2001e:34157
  • 8. L. F. CAUDILL, P. A. PERRY, AND A. W. SCHUELLER, Isospectral Sets for Fourth-Order Ordinary Differential Operators, SIAM J. Math. Anal. 29 (1998), 935-966. MR 99c:34022
  • 9. E. A. CODDINGTON AND N. LEVINSON, ``Theory of Ordinary Differential Equations'', Robert E. Krieger Publishing Company, Malabar, Florida, 1987. MR 16:1022b
  • 10. W. CRAIG, The Trace Formula for Schrödinger Operators on the Line, Commun. Math. Phys. 126 (1989), 379-407. MR 90m:47063
  • 11. B. A. DUBROVIN, I. M. KRICHEVER, AND S. P. NOVIKOV, Integrable Systems. I, Dynamical Systems, IV, 177-332, Encyclopaedia of Mathematical Sciences, 4, Springer-Verlag, Berlin, 2001. MR 87k:58112
  • 12. B. A. DUBROVIN, V. MATVEEV, AND S. P. NOVIKOV, Nonlinear Equations of Korteweg-deVries Type, Finite Zone Linear Operators, and Abelian Varieties, Uspekhi. Mat. Nauk, 31 (1976), 55-136; Russian Math. Surveys, 31 (1976), 59-146. MR 55:899
  • 13. N. DUNFORD AND J. T. SCHWARTZ, ``Linear Operators. Part II: Spectral Theory; Self Adjoint Operators in Hilbert Space'', Wiley Classics Library Edition, New York, 1988. MR 90g:47001b
  • 14. A FINKEL, E. ISAACSON, AND E. TRUBOWITZ, An Explicit Solution of the Inverse Periodic Problem Hill's Equation, SIAM J. Math. Anal. 18, No. 1 (Jan. 1987), 46-53. MR 88d:34037
  • 15. F. GESZTESY, H. HOLDEN, B. SIMON, AND Z. ZHAO, Trace Formulae and Inverse Spectral Theory for Schrödinger Operators, Bull. Amer. Math. Soc. (New Series) 29 (1993), 250-255. MR 94c:34127
  • 16. F. GESZTESY AND R. WEIKARD, Floquet Theory Revisited, in ``Differential Equations and Mathematical Physics'', Proceedings of the International Conference, Univ. of Alabama at Birmingham, March 13-17, 1994, International Press, 1995. MR 2000i:34163
  • 17. G. M. L. GLADWELL, ``Inverse Problems in Vibration,'' Martinus Nijhoff Publishers, Boston, 1986. MR 88b:73002
  • 18. R. JOHNSON, $m$-Functions and Floquet Exponents for Linear Differential Systems, Annali di Mathematica pura ed applicata (IV), CXLVII (1987), 211-248. MR 88m:34021
  • 19. R. JOHNSON AND J. MOSER, The Rotation Number for Almost Periodic Potentials, Comm. Math. Phys. 84 (1982), 403-438; erratum: Comm. Math. Phys. 90 (1983), 317-318. MR 83h:34018
  • 20. W. KOHN, Analytic Properties of Bloch Waves and Wannier Functions, Annals of Physical Review, 115, no. 4 (August 1959), 809-821. MR 21:7000
  • 21. P. KUCHMENT,``Floquet Theory for Partial Differential Equations'', Birkhäuser-Verlag, Basel, 1993. MR 94h:35002
  • 22. W. MAGNUS AND S. WINKLER, ``Hill's Equation'', Dover Publications, Inc., New York, 1979. MR 80k:34001
  • 23. M. M. MALAMUD, Necessary Conditions for the Existence of a Transformation Operator for Higher Order Equations, Funksional. Anal. i Ego Philozhen. 16 (1982), 74-75. Functional Anal. Appl. 16 (1982), 219-221. MR 84i:34011
  • 24. H. P. MCKEAN AND E. TRUBOWITZ, Hill's Operator and Hyperelliptic Function Theory in the Presence of Infinitely Many Branch Points, Comm. Pure Appl. Math. 29, no. 2 (1976), 143-226. MR 55:761
  • 25. H. P. MCKEAN AND P. VAN MOERBEKE, The Spectrum of Hill's Equation, Invent. Math. 30, no. 3 (1975), 217-274. MR 53:936
  • 26. J. R. MCLAUGHLIN, On Constructing Solutions to an Inverse Euler-Bernoulli Problem, in ``Inverse Problems of Acoustic and Elastic Waves'', pp. 341-347, F. Santosa, et al. (editors), Philadelphia: SIAM, 1984. MR 86e:00016
  • 27. J. R. MCLAUGHLIN, Analytical Methods for Recovering Coefficients in Differential Equations from Spectral Data, SIAM Review 28 (1986), 53-72. MR 87d:34034
  • 28. R. E. MILLER, The Eigenvalue Problem for a Class of Long, Thin Elastic Structures with Periodic Geometry, Quarterly of Applied Mathematics, LII, No. 2 (June 1994), 261-282. MR 95c:73008
  • 29. M. A. NAIMARK, ``Linear Differential Operators'', Parts I & II, Frederick Ungar Publishing Co., New York, 1967 & 1968. MR 35:6885, MR 41:7485
  • 30. S. P. NOVIKOV, private communication (April 2001).
  • 31. V. G. PAPANICOLAOU, The Spectral Theory of the Vibrating Periodic Beam, Comm. Math. Phys. 170 (1995), 359-373. MR 96d:34108
  • 32. V. G. PAPANICOLAOU AND D. KRAVVARITIS, An Inverse Spectral Problem for the Euler-Bernoulli Equation for the Vibrating Beam, Inverse Problems 13 (1997), 1083-1092. MR 98f:34016
  • 33. V. G. PAPANICOLAOU AND D. KRAVVARITIS, The Floquet Theory of the Periodic Euler-Bernoulli Equation, Journal of Differential Equations 150 (1998), 24-41. MR 2000a:34167
  • 34. M. REED AND B. SIMON, ``Methods of Modern Mathematical Physics, VI: Analysis of Operators'', Academic Press, New York, 1978. MR 58:12429c
  • 35. L. A. SACHNOVICH, Inverse Problems for Differential Equations of Order $n>2$ with Analytic Coefficients, Matematicheskii Sbornik 46 (1958), 61-76. MR 20:5912
  • 36. S. TIMOSHENKO AND D. H. YOUNG, ``Elements of Strength of Materials'', 5th Edition, D. Van Nostrand Company, Inc., Princeton, NJ, 1968.
  • 37. E. C. TITCHMARSH, ``The Theory of Functions'', Second Edition, Oxford University Press, 1939.
  • 38. E. TRUBOWITZ, The Inverse Problem for Periodic Potentials, Comm. Pure Appl. Math. 30, no. 3 (1977), 321-337. MR 55:3408
  • 39. S. VENAKIDES, private communication.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34B05, 34B10, 34B30, 34L40, 74B05

Retrieve articles in all journals with MSC (2000): 34B05, 34B10, 34B30, 34L40, 74B05


Additional Information

Vassilis G. Papanicolaou
Affiliation: Department of Mathematics and Statistics, Wichita State University, Wichita, Kansas 67260-0033
Address at time of publication: Department of Mathematics, National Technical University of Athens, Zografou Campus, 157 80, Athens, Greece
Email: papanico@math.ntua.gr

DOI: https://doi.org/10.1090/S0002-9947-03-03315-4
Keywords: Euler-Bernoulli equation for the vibrating beam, beam operator, Hill operator, Floquet spectrum, pseudospectrum, algebraic/geometric multiplicity, multipoint eigenvalue problem
Received by editor(s): November 13, 2001
Received by editor(s) in revised form: November 10, 2002
Published electronically: May 29, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society